Previous Question Next Question
   
Estrogen Patches
Question from Maggie on 4/26/2013:

Dear Judie, Please help me with this. I had a baby 3 months ago and have had struggles conceiving through the Gianna Center, the Catholic Healthcare for Women in NYC.

I have never had a period unless it was "jump started". The Prometrium didn't work this time so the doctor ran bloodwork and ultrasound and said the lining of the uterus was very thin--low estrogen.

I have put on the Vivelle dot patch 2x/week. I chart with the Creighton Model and have been seeing clear mucus since a week before the patches. I have read that these estrogen patches are birth control among other terrible things.

I am so scared. We desire more children and have had a hard enough time already.

Thank you so much. God Bless, Maggie

Answer by Judie Brown on 4/30/2013:

Maggie

I sent your question to Anthony Dardano, MD, FACOG and this is his reply to you:

Vivelle is a transdermal patch which supplies estrogen. The primary use is in post menopausal women who are in need of estrogen replacement therapy. Theoretically it is not a birth control pill but the continual dosing of estrogen can have an effect on the FSH-LH hormonal cycling which can indirectly effect ovulation. A major concern is the absolute contra-indication to its use in known or suspected pregnancy. Therefore, if one is taking this with hopes of conception, should conception occur the fetus would be exposed to the hormone before you realize you are pregnant. As the package insert indicates, there is the real possibility of the serious side effects ( BP, stroke, blood clots, etc) seen with estrogen therapy as well. You are only 3 months post partum and perhaps your cycle has not fully recovered. This would be especially true if you breast fed even for a short while. You did indicate your cycles always needed a "jump start" and perhaps all you need is a little more time. I have no issue with the use of Prometrium because should pregnancy occur, this progestational hormone actually favors implantation, In general I am not a fan of the estrogen use for the above reasons. The only possibility I could see would be to "prime" the endometrium with estrogen use days 5-10 of the cycle. Clomid could then be used to induce normal ovulation days 5-10 as well. In this way both these pharmacological agents are out of your system when ovulation occurs insuring fetal safety. If you were my patient I would simply suggest you do nothing for the next three months then re-asses the whole situation. I am assuming your thyroid function is normal. Be patient, enjoy your new little one, and pray to Our Lady for an ethical solution to your problem.

May God bless you for your good intentions.

Anthony N Dardano, MD, FACS, FACOG

COPYRIGHT 2014

Click here to send this Question and Answer to a friend                    

Previous Question Next Question


News Blog From the Vatican by Joan Lewis


Back to topics list.

 

HOME - EWTNews - FAITH - TELEVISION - RADIO - LIBRARY - CHANNEL FINDER WATCH ONLINE - FAQ - EWTNKids
WHAT'S NEW - EWTN MOBI - GENERAL - RELIGIOUS CATALOGUE - PILGRIMAGES - PRESS ROOM - ESPAÑOL

Terms of Use      Privacy Policy      Contact Us

EWTN Global Catholic Network
5817 Old Leeds Rd., Irondale, AL 35210 USA 1-205-271-2900